Center for Health & Wellness

Alcohol and Other Drugs Warning Signs and How to Help

It’s been estimated that one in four U.S. families is affected by problems associated with AOD abuse. Any mind-altering drug, legal or not, has the potential for abuse. There are many theories about how and why certain individuals develop problems with AODs while others remain relatively unharmed. Research has shown that people from families with a history of substance abuse are more likely to abuse substances themselves. Genetics may be a key, and its role in this process continues to be explored. At this point, though, there is no way of knowing who will have problems and who will not. Not everyone with AOD abuse in their family background develops a problem with substances, and some with abuse troubles were raised in a home where no AOD problem existed.

It’s difficult to tell when the use of AODs becomes abusive or addictive. It doesn't happen overnight. It may be helpful to think of substance use as falling on a continuum, with non-use at one end and addiction at the other. Between the two extremes are the stages of use, misuse, and abuse.

The closer someone gets to addiction, the greater the physical, emotional, and spiritual harm that can be caused by substance use. As AODs become a larger part of a person’s life, the ability to make free, non-addictive choices about whether or not to use fades away. The specifics are different for everyone, but there are some patterns and behaviors that, in combination, could be warning signs of a problem with AODs:

Patterns of use

  • Hiding/sneaking use of AODs
  • Using AODs alone
  • Use of AODs after others have stopped
  • AOD use to build confidence or to be comfortable
  • AOD use to manage feelings
  • Being unable or unwilling to stop or cut down on AOD use
  • Using AODs specifically to get drunk or high
  • Hanging out with heavy drinkers/drug users
  • Preoccupation with AODs (thoughts, jokes, speech, actions)
  • Use of AODs to sleep
  • Change in sleep patterns
  • Change in mood when using AODs (becoming loud/angry or quiet/depressed)
  • Needing or wanting to have AODs close at hand

Use at inappropriate times

  • First thing in the morning
  • Before or during class or work
  • Before or while driving
  • While studying, rehearsing, or preparing for exams, projects, or presentations
  • Before a performance or speech
  • Before or during athletic training or competition
  • Whenever there is an important reason not to use

Negative consequences due to use

  • Trouble with school or work (missing classes, rehearsals or work, poor performance, etc.)
  • Financial problems
  • Relationship difficulties with friends, family, roommates/housemates, partners
  • Fighting/arguing/abusive behaviors
  • Trouble with authorities, police
  • Property destruction, vandalism
  • Unwanted sexual activity
  • Thoughts or attempts of suicide
  • Increased isolation

Physical changes

  • Increased tolerance (when the body requires increasing amounts of a drug to produce the same effects)
  • Blackouts (memory loss in which one is unable to remember segments of time while using AODs)
  • Developing physical or psychological dependence (where one needs the drug in regular doses to function “normally”); includes experiencing withdrawal symptoms after periods of non-use
  • Change in appearance
  • Noticeable health problems, frequent illness, cuts or bruises

Acute Alcohol and Drug Intoxication/Overdose

Signs of Intoxication/Overdose

If you drink or have friends who drink, it’s important to know the signs and symptoms of alcohol poisoning. It is not necessary for all symptoms to be present before you seek help. Signs followed by an asterisk may also indicate opiate or sedative/hypnotic drug overdose.

  • Vomiting
  • Confusion, stupor
  • Seizures
  • Slow breathing (fewer than eight breaths a minute)
  • Irregular breathing
  • Blue-tinged skin or pale skin
  • Low body temperature (feels cold & clammy to touch)
  • Unconsciousness ("passing out")

Signs of an amphetamine overdose may include:

  • Rapid heartbeat
  • Increased temperature/sweating
  • Behavior changes indicated by increased anxiety, delirium, or psychosis

A person who is unconscious or can't be roused is at risk of dying.

Seeking Assistance

Even if you don't see the classic signs and symptoms, but suspect someone has alcohol poisoning, err on the side of caution: seek immediate medical care. In an emergency, follow these suggestions:

If the person is unconscious, breathing fewer than eight times a minute, or has repeated and uncontrolled vomiting, call 911. Even when someone is unconscious or has stopped drinking, alcohol continues to be released into the bloodstream and the level of alcohol in the body continues to rise. Never assume that a person will "sleep off" alcohol poisoning.

Don't leave an unconscious person alone. While waiting for help, turn the person on his or her side; don't try to make the person vomit. People who have alcohol poisoning have an impaired gag reflex and may choke on their own vomit or accidentally inhale (aspirate) vomit into their lungs, which could cause a fatal lung injury.

Your assistance and support in helping the College keep you and your fellow students safe is most appreciated.